Alert archive / Nevada / Wind Advisories in 2015

Wind Advisory 10, NWS Elko, NV

August 29, 20155 counties in Nevada

NWS Elko, NV issued this wind advisory at Aug 29, 2015, 1:00 AM PDT for 5 counties in Nevada. It took effect at Aug 29, 2015, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2015, 1:00 AM PDT (08:00 UTC)
In effect from
Aug 29, 2015, 11:00 AM PDT
Expired
Aug 29, 2015, 7:56 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 8.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2015-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2015-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3113 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WWUS75 KLKN 290800
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
100 AM PDT SAT AUG 29 2015

...STRONG SOUTH TO SOUTHWEST WINDS THIS AFTERNOON AND EVENING...

.THE SEASON'S FIRST COLD FRONT WILL ARRIVE IN NEVADA THIS
AFTERNOON. AHEAD OF THIS COLD FRONT...SOUTH TO SOUTHWEST WINDS
WILL INCREASE AROUND NOON...WITH THE STRONGEST WINDS EXPECTED
DURING THE LATE AFTERNOON. WIND GUSTS NEAR 45 MPH ARE LIKELY ON
PASSES...SUMMITS AND ON HIGHER TERRAIN. AREAS OF BLOWING DUST ARE
EXPECTED. WINDS WILL SUBSIDE QUICKLY AT SUNSET.

NVZ034-035-037-040-041-300300-
/O.NEW.KLKN.WI.Y.0010.150829T1800Z-150830T0300Z/
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
100 AM PDT SAT AUG 29 2015

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM THIS MORNING UNTIL 8 PM THIS
EVENING. 

* WINDS...SOUTH TO SOUTHWEST AT 25 TO 35 MPH. WIND GUSTS NEAR 45
  ARE LIKELY ON PASSES...SUMMITS...AND NEAR HIGHER TERRAIN.

* TIMING...STRONGEST WINDS ARE EXPECTED DURING THE MID TO LATE
  AFTERNOON HOURS. WINDS WILL SUBSIDE QUICKLY AT SUNSET. 

* LOCATIONS INCLUDE: TONOPAH...ROUND MOUNTAIN...DUCKWATER... 
  CURRANT SUMMIT...ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK...SECRET PASS...LAMOILLE CANYON...HARRISON 
  PASS...AUSTIN...AUSTIN SUMMIT...EUREKA...DIAMOND VALLEY... 
  PINTO SUMMIT 

* IMPACTS...STRONG WINDS ARE UNUSUAL DURING LATE SUMMER. STRONG
  WIND GUSTS WILL IMPACT TRAVEL AND OUTDOOR WEEKEND RECREATIONAL
  ACTIVITIES. DRIVERS OF HIGH PROFILE VEHICLES ARE URGED TO USE
  CAUTION...ESPECIALLY ON WEST TO EAST ORIENTED ROADWAYS SUCH AS
  U.S. HIGHWAYS 6 AND 50. AREAS OF BLOWING DUST WILL REDUCE
  VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TURNER
2 follow-up statements
443 
WWUS75 KLKN 292131
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
231 PM PDT SAT AUG 29 2015


NVZ034-035-037-040-041-300300-
/O.CON.KLKN.WI.Y.0010.000000T0000Z-150830T0300Z/
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...
DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
231 PM PDT SAT AUG 29 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS...SOUTH TO SOUTHWEST AT 25 TO 35 MPH. WIND GUSTS NEAR 45 
  ARE LIKELY ON PASSES...SUMMITS...AND NEAR HIGHER TERRAIN. 

* TIMING...STRONGEST WINDS ARE EXPECTED DURING THE MID TO LATE 
  AFTERNOON HOURS. WINDS WILL SUBSIDE QUICKLY AT SUNSET.

* LOCATIONS INCLUDE: TONOPAH...ROUND MOUNTAIN...DUCKWATER... 
  CURRANT SUMMIT...ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK...SECRET PASS...LAMOILLE CANYON...HARRISON 
  PASS... AUSTIN...AUSTIN SUMMIT...EUREKA...DIAMOND VALLEY... 
  PINTO SUMMIT

* IMPACTS...STRONG WINDS ARE UNUSUAL DURING LATE SUMMER. STRONG 
  WIND GUSTS WILL IMPACT TRAVEL AND OUTDOOR WEEKEND 
  RECREATIONAL ACTIVITIES. DRIVERS OF HIGH PROFILE VEHICLES 
  ARE URGED TO USE CAUTION...ESPECIALLY ON WEST TO EAST 
  ORIENTED ROADWAYS SUCH AS U.S. HIGHWAYS 6 AND 50. AREAS OF 
  BLOWING DUST WILL REDUCE VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
925 
WWUS75 KLKN 300256
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
756 PM PDT SAT AUG 29 2015

...THE WIND ADVISORY IS CANCELLED...


NVZ034-035-037-040-041-300400-
/O.CAN.KLKN.WI.Y.0010.000000T0000Z-150830T0300Z/
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
756 PM PDT SAT AUG 29 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED. SOME BREEZINESS AND GUSTS OVER 30 MPH WILL
STILL OCCUR FOR A FEW MORE HOURS BUT WILL NOT MEET ADVISORY
CRITERIA. WINDS ARE GENERALLY FROM THE SOUTH AND WEST AND SO ANY
CROSS WINDS OVER HIGHWAYS COULD STILL A LITTLE INCONVENIENT FOR
HIGH PROFILE VEHICLES.

$$

BB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Aug 28, 2:46 PM PDT, 10 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 2:46 PM PDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
246 PM PDT FRI AUG 28 2015

.SYNOPSIS...HOT AND MAINLY DRY OVER MOST OF CENTRAL TO NORTHERN
NEVADA THROUGH SATURDAY AFTERNOON. ON FRIDAY THE HEAT AND LIMITED
MOISTURE WILL TRIGGER THUNDERSTORMS FROM AROUND OWYHEE TO NEAR
ROUND MOUNTAIN...AND THEN EAST TO THE UTAH LINE. MOST STORMS WON'T
PRODUCE MUCH RAIN. WINDS AHEAD OF A FRONT WILL KICK UP A BIT OF
DUST OVER NORTHERN NEVADA IN SPOTS THROUGH SATURDAY. THE COLD
FRONT PASSES THROUGH ON SATURDAY WITH SOME PLACED GUSTING TO OVER
40 MPH. THINGS COOL OFF AND QUIET DOWN ON SUNDAY AND THEREAFTER.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY.

UPPER TROUGH...KILLS HIGH PRESSURE AS IT MOVES EAST INTO THE
INTERIOR WEST THROUGH THE PERIOD. INITIALLY BRINGS SOME LIMITED
MOISTURE INTO THE GREAT BASIN...BUT FLOW RETURNS TO THE TYPICAL
DRY SOUTHWESTERLY AS THE AXIS MOVES EAST. FRIDAY LATER AFTERNOON
AND EVENING...AND AGAIN SATURDAY...ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS OVER MOST AREAS NORTH OF HIGHWAY 50 AND EAST OF
BATTLE MOUNTAIN. LITTLE RAINFALL, BUT GUSTY WINDS BOTH FROM PRE-
FRONTAL GRADIENT AND THUNDERSTORM OUTFLOWS. A LITTLE BLOWING DUST
IN SPOTS.

PRESSURE GRADIENT...NOT MUCH TO WRITE HOME ABOUT IN TERMS OF GIANT
PRESSURE AHEAD OF THE FRONT OR PRESSURE RISES BEHIND IT. THERE IS
A TIGHT H10-H5 THICKNESS GRADIENT BEHIND THE FROPA SATURDAY
AFTERNOON. MAX TEMPS DROP BY ABOUT 5-12 DEGREES BY SUNDAY
AFTERNOON. CHANCE OF PRECIP/STORMS DROPS ON SATURDAY WITH FROPA
AND THEN EVEN MORE ON SUNDAY WITH STABLE ATMOSPHERE.

DO NOT FEEL A RISK FOR WIND ADVISORY FOR TOMORROW AT THIS TIME,
BUT LAKES OR DRIVING COULD BE TRICKY WITH THE OPEN NATURE OF THE
ACTIVITY. BROADSIDE WINDS TO A TRAILER OR BOAT WILL LIKELY BE
ADDRESSED IN A SPS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. MODELS IN GOOD AGREEMENT
IN DEPICTING AN UPPER TROUGH OVER THE PACIFIC NORTHWEST AND WESTERN
CANADA THROUGH THE PERIOD. THIS WILL BRING MOSTLY DRY CONDITIONS WITH
BREEZY TO WINDY CONDITIONS TO NORTHERN AND CENTRAL NV. TEMPERATURES
WILL BE NEAR NORMAL THROUGH WEDNESDAY, THEN FALL BELOW NORMAL
THURSDAY AND FRIDAY AS A STRONG SHORT WAVE DIGGING DOWN THE BACKSIDE
OF THIS UPPER TROUGH ELONGATES THE TROUGH TO ITS SOUTHERNMOST EXTENT
THURSDAY AND FRIDAY, EXTENDING INTO NORTHERN NV. DID ADD A SLIGHT
CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON TO AREAS NEAR THE
OREGON/IDAHO BORDER AS MODELS DEPICT SOME MOISTURE AND INSTABILITY
IN THAT AREA.

&&

.AVIATION...ABOUT A 10 PCT CHANCE OF A THUNDERSTORM IMPACTING THE
KELY/KEKO TERMINALS THROUGH 02Z, OTHERWISE VFR CONDITIONS.

&&

.FIRE WEATHER...PROBLEM O' THE DAY IS THE COLD FRONT MOVING TOWARD
NEVADA FRIDAY NIGHT AND INTO SATURDAY. WINDS AHEAD OF THE FRONT
WILL PICK UP TO SOUTH AND SOUTHWEST 20 MPH OR A BIT HIGHER EVEN
OVERNIGHT FRIDAY...THEN BEGIN ON SATURDAY TO SWITCH MORE TO
SOUTHWEST TO WEST AT 30-35 MPH IN THE VALLEYS AND AS HIGH AS 35-45
ON RIDGELINES. GUSTS COULD BE UP TO 40 IN THE VALLEYS AND HIGHER
AT HIGH ELEVATIONS. RH VALUES WILL NOT DROP TO BELOW
CRITERIA...BUT WILL BE IN THE MID TEENS GENERALLY. RECOVERY WILL
BE IN THE 50-60% RANGE AND HIGHER SUNDAY. ISOLATED THUNDERSTORMS
FRIDAY AFTERNOON AND EVENING WILL TAPER OFF OVERNIGHT...THEN PICK
UP AGAIN SATURDAY BUT COVER LESS AREA. THROUGH FRIDAY
AFTERNOON...COVERAGE WILL GENERALLY BE EAST OF A KINGSTON TO
OWYHEE LINE. INTO FRIDAY NIGHT...COVERAGE OF ISOLATED TO SCATTERED
STORMS MAY EXTEND A BIT WEST TO COVER ZONE 467 AS FRONT
APPROACHES.

SATURDAY...COVERAGE GENERALLY COVER MUCH OF THE FIRE DISTRICTS
WITH THE COLD FRONT MOVING WEST TO EAST ACROSS THE STATE. STORMS
WILL BY A HYBRID TYPE...SOME WET...SOME DRY.

SUNDAY...MUCH COOLER AND RH'S UP A BIT...GUSTY WINDS EASE UP ON US
SOME AS WELL.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

98/91/91/98

Nearby

Wind Advisories in Nevada, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.